Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 5, NWS Lincoln, IL

February 11, 20034 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Feb 11, 2003, 7:18 PM CST for 4 counties in Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 11, 2003, 7:18 PM CST (01:18 UTC)
Expired
Feb 11, 2003, 7:45 PM CST
In force
27 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties DeWitt County, IL, Macon County, IL, McLean County, IL, Piatt County, IL

The radar

The Lincoln radar (KILX), 50 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 456 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
456 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 120118
SVRSPI
ILC039-113-115-147-120145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
717 PM CST TUE FEB 11 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MCLEAN COUNTY IN CENTRAL ILLINOIS
  PIATT COUNTY IN CENTRAL ILLINOIS
  DE WITT COUNTY IN CENTRAL ILLINOIS
  MACON COUNTY IN CENTRAL ILLINOIS

* UNTIL 745 PM CST

* AT 717 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHEAST OF SAYBROOK
  TO 19 MILES WEST OF KENNEY...MOVING SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  LEROY
  FARMER CITY
  WELDON
  MAROA
  MANSFIELD
  WARRENSBURG
  FORSYTH
  DE LAND
  ARGENTA

DAMAGING WINDS IN EXCESS OF 75 MPH WILL ACCOMPANY THIS DANGEROUS
STORM. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE
WARNED AREA.

ALSO...EXPECT VERY HEAVY SNOWFALL REDUCING VISIBILITIES TO LESS THAN 
A MILE IN SOME LOCATIONS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4047 8848 4026 8913 3995 8917 3978 8879
          3999 8847

$$

BYRD

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 2:35 PM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Feb 11, 2:35 PM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
235 PM CST TUE FEB 11 2003

STRONG COLD FRONT NOW ENTERING NORTHWESTERN IOWA WILL RAPIDLY SWEEP
ACROSS ILLINOIS BEFORE MIDNIGHT...SUPPORTED BY 8MB PRESSURE RISES
AND WIND GUSTS OVER 40MPH BEHIND THE FRONT. WE ALREADY HAVE HAD
REPORTS OF VISIBILITIES BELOW 1/4 MILE IN BLOWING SNOW OVER OPEN
AREAS...AND THESE CONDITIONS SHOULD JUST GET WORSE BEFORE THE
GRADIENT RELAXES TOWARD MIDNIGHT. WILL ISSUE A BLOWING SNOW ADVISORY
FOR SNOW COVERED AREAS TONIGHT. MOST OF THE HEAVIER SNOW WITH THE
FRONT WILL STAY TO OUR NORTH...BUT LIGHT AMOUNTS WILL BE POSSIBLE AS
FAR SOUTH AS I-72.

ATTENTION THEN TURNS TO THE SYSTEM COMING OUT IN THE SOUTHERN STREAM
THURSDAY NIGHT INTO SATURDAY. SOUNDING PROGS SUGGEST THE POSSIBILITY
OF FREEZING RAIN AS THE PRECIPITATION STARTS LATE THURSDAY NIGHT...
CHANGING TO A MIXTURE OF RAIN AND SNOW DURING THE DAY FRIDAY.
LIGHTER PRECIPITATION OVER THE NORTHERN AREAS SHOULD BE MAINLY SNOW.
MAIN DIFFERENCES BETWEEN THE ETA AND GFS INVOLVE HOW FAR SOUTH THE
SURFACE LOW WILL BE...AND HOW FAR NORTH THE PRECIPITATION WILL
EXTEND. AT THIS TIME...WILL LEAN TOWARD THE FURTHER SOUTH SURFACE
LOW POSITION OF THE ETA...AND THE FURTHER NORTH QPF OF THE GFS.
MIXED PRECIPITATION COULD ALSO EXTEND INTO SATURDAY NIGHT. THE REST
OF THE EXTENDED LOOKS DRY SO FAR.    ..04..

.ILX...BLOWING SNOW ADVISORY UNTIL MIDNIGHT ZONES 42>57..61>63.
Hazardous weather outlook, Feb 11, 2:15 PM CST, 5 hours 3 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CST TUE FEB 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

WESTERLY WINDS OF BETWEEN 15 AND 25 MPH...WITH GUSTS OVER 30 MPH AT
TIMES...WILL CONTINUE INTO THE EVENING AND OVERNIGHT HOURS.  WITH A
FRESH SNOW COVER IN PLACE...BLOWING AND DRIFTING SNOW WILL BECOME A
PROBLEM IN MANY AREAS...ESPECIALLY ACROSS OPEN RURAL LOCATIONS.
PERSONS PLANNING TRAVEL TONIGHT SHOULD BE PREPARED FOR RESTRICTED
VISIBILITIES AND SCATTERED SLICK SPOTS ON AREA ROADS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...A STORM
SYSTEM WILL MOVE OUT OF THE ROCKIES AND INTO THE CENTRAL PLAINS
STATES BY LATE THURSDAY NIGHT AND FRIDAY MORNING. THIS SYSTEM HAS
THE POTENTIAL TO SPREAD A MIXTURE OF RAIN...FREEZING RAIN AND SNOW
ACROSS PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS.  DUE TO THE
UNCERTAINTY OF THIS DEVELOPING SYSTEM...IT IS DIFFICULT TO DETERMINE
WHERE THE RAIN/SNOW/FREEZING RAIN AREAS MAY SET UP. STAY TUNED FOR
FURTHER UPDATES ON THIS POTENTIAL WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE
INFORMATION...IS AVAILABLE ON THE INTERNET AT:

HTTP://WWW.CRH.NOAA.GOV/ILX

PLEASE NOTE THAT THE WEB ADDRESS SHOULD BE ALL IN LOWER CASE

BARNES

In the hours before

Local storm report, Feb 11, 6:24 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
624 PM CST TUE FEB 11 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    GALESBURG                 IL   53 MPH TSTM WIND GUST
02/11/03   KNOX                           THUNDERSTORM WIND GUST
                                          WITH SNOW TO 61 MPH AT THE
                                          GALESBURG AIRPORT. IN
                                          ADDITION...LIGHT POLES AND
                                          POWER POLES BLEWN DOWN IN
                                          GALESBURG. FROM ILLINOIS
                                          STATE POLICE.

GOETSCH
Local storm report, Feb 11, 7:06 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
706 PM CST TUE FEB 11 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    PEORIA                    IL   WIND DAMAGE
02/11/03   PEORIA                         THUNDERSTORM WIND
                                          DAMAGE...TREES AND POWER
                                          LINES DOWN ON WEST AND
                                          SOUTH SIDES OF PEORIA CITY.
                                          FROM SHERIFF AND CITY ESDA.

0632 PM    ROANOKE                   IL   62 MPH TSTM WIND GUST
02/11/03   WOODFORD                       FROM ESDA.

0635 PM    EL PASO                   IL   WIND DAMAGE
02/11/03   WOODFORD                       POWER LINES BLOWN DOWN BY
                                          THUNDERSTORM WINDS IN
                                          MINOOK...ROANOKE...EUREKA
                                          AND EL PASO. OCCURRED 635
                                          PM TO 640 PM. FROM COUNTY
                                          ESDA.

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 6:03 PM CSTSevere Thunderstorm WarningILXMarshall42 min
Feb 11, 6:33 PM CSTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford42 min
Feb 11, 7:07 PM CSTSevere Thunderstorm WarningILXLogan23 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.